|Allergic Reaction to Meds? Swelling of lip, palms, and penis
Nov 26, 2004
Hello Doctor, About 4 weeks ago I had an incident where my upper lip swelled to the point of bursting (no swellling on lower lip). I also has some swelling and redness on both palms (very itchy) and one side of my penis. I went to the ER for treatment.
Later I followed up with my medical doctor (tested testosterone - low at 200 -started Androgel 2 days ago) and an allergist (no tests - doc attributed it to weakend immune system since I am HIV+).
About 20 days passed with no other symptoms. Then 6 days ago I got swelling of my bottom lip only. 2 days later, swelling of one side of my mouth (not on lips). 2 days later, swelling of my upper lip only. 2 days later (now) swelling of my left palm and right side of penis. None of the follow-up reactions were as intense as the first.
Could my symptoms indicate I've developed an allergy to any of my HIV meds long after I had started taking them??
FYI: I have been taking Celexa and Gemfibrozil for a long time. I also starting using Rosanil shortly before my first reaction, but discontinued it a couple days ago to see if I can rule out a sulfa sensitivity.
Thank you very much for any feedback you could give.
| Response from Dr. Conway
And Happy Holidays to you too...
The type of reaction that you describe is interesting. I will take it that there are no systemic signs of an acute allergic reaction (such as shortness of breath or anything that suggests that your liver is affected) and that your problems are limited to your skin. This is unlikely due to medications that you have been taking for a long time, but may be due to the sulfa, I would say. I am fairly certain that it has nothing to do with HIV directly, but it may relate to an overactive immune system as a result of your HIV infection. This is something to discuss in detail with an allergist.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.